“If one has been studying and working with a patient for 20 years, one develops a relationship,” Dr. Waldmann said. “It was very disconcerting to see this.”
Doctors used radiation treatments to shrink the patient’s spleen and skin lesions. They did not know if the nivolumab was to blame, but they gave her no more of it. She seemed to return to the condition she’d been in before receiving the drug, with worsening disease. She died a few months later.
At the time, Dr. Waldmann suspected that the drug might have made the disease progress. Checkpoint inhibitors work by activating white blood cells called T-cells, a part of the immune system that should attack tumors. But in patients with this type of lymphoma, the drugs might mobilize diseased T-cells as well as healthy ones.
Still, the researchers could not be sure if the patient’s decline had just been an unfortunate coincidence.
Then, a few months later, something similar happened at Ohio State University. Just days after being treated, a patient with smoldering disease developed flulike symptoms, and within a few weeks, “the leukemia had just massively progressed into the bones and bone marrow and everywhere,” said Dr. Jonathan E. Brammer, an oncologist there.
She had to be taken off the study and treated with chemotherapy. Dr. Brammer said he did not know how she is now, because she had traveled to Ohio State for the study, and then went back home and continued treatment with local doctors.
“In science, when you administer a drug, you expect one outcome, but until you actually do it you don’t know what the outcome is going to be,” Dr. Brammer said.